Hail, Dundy
- When
- August 3, 7:53 PM MST
- Where
- Dundy County, 6.71 mi NNE of Max
- Measured
- 2.75 in hail
- Reported by
- Newspaper
- Coordinates
- 40.214, -101.366
Nearby corn fields were heavily damaged by the combination of wind and hail.
Severe thunderstorms rolled across southern Nebraska during the evening, packing winds of 85 mph and golf ball to baseball sized hail. Corn fields were stripped and large trees blown down from Dundy county east to Red Willow county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms rolled across southern Nebraska during the evening, packing winds of 85 mph and golf ball to baseball sized hail. Corn fields were stripped and large trees blown down from Dundy county east to Red Willow county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 3, 4:48 PM MST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 548 PM MDT TUE AUG 3 2010 .DISCUSSION... 251 PM MDT TUE AUG 3 2010 1630Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED LARGE RIDGE AXIS IN PLACE ACROSS THE SOUTHERN US WITH MOISTURE PLUME EXTENDING AROUND WESTERN PERIPHERY AND ACROSS WESTERN CWA. MORNING RAOBS FROM AROUND THE AREA INDICATED ONLY SMALL CHANGES IN PW FIELD...WITH VALUES REMAINING AROUND 140 PERCENT OF NORMAL. 15Z SFC OBSERVATIONS INDICATED FRONTAL ZONE WHICH WAS DRAPED ACROSS AREA YESTERDAY HAD SHIFTED SOUTH AND WAS BETWEEN DDC AND P28. PRIMARY CONCERN FOR SHORT TERM WILL BE FLASH FLOODING/HEAVY RAIN POTENTIAL TONIGHT. TONIGHT...CONVECTIVE CHANCES HARD TO PIN DOWN AT THIS POINT AS LARGE SCALE FORCING FOR ASCENT APPEARS TO BE FAIRLY MINOR AND CONVECTION WILL LIKELY BE DRIVEN MAINLY BY SMALL SCALE PROCESSES. WITH THIS IN MIND...AM HESITANT TO JUMP ON ANY MODEL SOLUTION TO QUICKLY AND PLAN ON WATCHING THINGS DURING THE AFTERNOON BEFORE MAKING A FINAL CALL...WITH A CONFLUENT AREA NEAR YUMA COUNTY AND CU FIELD WEST OF KSPD BOTH POTENTIAL INITIATION AREAS. MCS PROPAGATION VECTORS WOULD SUGGEST BOTH AREAS COULD IMPACT THE CWA. IF THUNDERSTORMS CAN DEVELOP...HIGH FREEZING LEVELS AND PW'S WOULD SUPPORT THREAT FOR HEAVY RAIN. GIVEN AREAS THAT RECEIVED IN EXCESS OF 3 INCHES LAST NIGHT...MAY NEED A FLASH FLOOD WATCH IF CONVECTIVE INITIATION LOOKS IMMANENT. 20Z SFC AND SAT OBSERVATIONS NOT REALLY CLEARING UP SITUATION MUCH...WITH LARGE AREA OF CU FORMING ACROSS NORTHERN CWA...WHILE LATEST MESO ANALYSIS SUGGESTS STRONGEST INSTABILITY EXISTS TO THE SOUTH...BUT WITH FEW CU AND GIVEN CINH FIELDS ACROSS THIS AREA NOT CONFIDENT THAT CONVECTION NEAR SPD WILL WORK ITS WAY UP HERE. WHILE TEMPS ARE COOLER TO THE NORTH...70 TDS APPEAR TO BE WORKING THERE WAY WESTWARD WITH TDS STEADILY CLIMBING THROUGH MUCH OF THE DAY. WITH ALL THINGS BEING EQUAL AND LIMITED LARGE SCALE FORCING...WOULD THINK THAT ANY CONVECTION THAT FORMS WOULD GENERALLY MOVE ALONG THIS MOISTURE AXIS AND WILL WEIGHT POP/QPF IN THIS AREA. WITH CONCERNS ABOUT CONVECTIVE COVERAGE AND POSSIBLE STRUGGLES WITH INITIATION AM HESITANT TO ISSUE A VERY LARGE WATCH...BUT THINK WITH THE LARGE AREA OF HEAVY RAIN THAT OCCURRED LAST NIGHT IN KIT CARSON COUNTY...THE THREAT OF ADDITIONAL RAINFALL WARRANTS A WATCH. TOMORROW-TOMORROW NIGHT...WEAK SHORT WAVE TROUGH...APPARENT ON 1.5 PVU FIELDS WILL CONTINUE TO SLOWLY ADVECT ACROSS THE AREA THROUGH THE DAY...WITH DIV Q FIELDS SUGGESTING LARGE SCALE FORCING FOR ASCENT INCREASES THROUGH THE DAY. NOT SURE HOW MUCH CONVECTIVE CHANCES THERE WILL BE IN THE MORNING AS POTENTIAL FOR CWA TO BE SOMEWHAT STABILIZED BY OVERNIGHT CONVECTION...ALTHOUGH WITH WEAK TROUGH LIFTING OVER THE AREA MORNING CONVECTION NOT UNREALISTIC. WITH FRONT WELL TO THE SOUTH OF THE AREA MUCH OF THE CWA WILL BE UNDER THE INFLUENCE OF LIGHT UPSLOPE FLOW. THE WEAK OROGRAPHIC FORCING ALONG WITH SOME BACKGROUND ASCENT SHOULD BE ENOUGH TO SET OF A FEW STORMS...BUT PLAN ON KEEPING THE HIGHEST POPS NEAR HIGHER TERRAIN. WITH WEAK FLOW ALOFT AND A FAIRLY DEEP WARM LAYER...HEAVY RAIN THREAT WILL CONTINUE THROUGH THE PERIOD. THURS-FRIDAY AFTERNOON... H5 RIDGE AXIS WILL SLOWLY BEGIN TO AMPLIFY AND SHIFT EAST DURING THE PERIOD...BUT WITH OVERALL SFC PATTERN NOT CHANGING EXPECT TO SEE ANOTHER ROUND OF LATE AFTERNOON AND EVENING STORMS DURING THE PERIOD. AS RIDGE AMPLIFIES CINH MAY BECOME MORE OF A FACTOR...ESPECIALLY ON FRIDAY BUT WITH AS MUCH UNCERTAINTY THAT EXISTS LEADING TO THIS POINT IN THE FORECAST THINK KEEPING THUNDER CHANCES THROUGH THE PERIOD LOOKS REASONABLE. IN THE EXTENDED...AN AMPLIFYING RIDGE APPEARS TO BE THE MAIN SYNOPTIC SCALE FEATURE THROUGH THE EXTEND PERIOD. FOR THE MOST PART...MEDIUM RANGE MODELS IN REASONABLY GOOD AGREEMENT WITH THIS FEATURE ACROSS THE GLD CWA...ALTHOUGH DIFFERENCES IN AMPLITUDE WITH RESPECT TO RIDGE AND TROUGH AXIS OFF THE WEST COAST DEVELOP THROUGHOUT THE PERIOD. IN GENERAL...THINK A COMPROMISE BETWEEN ECMWF/GFS AND GEFS MEAN DATA A REASONABLE STARTING POINT FOR THIS FORECAST. WHILE LARGE SCALE PATTERN APPEAR SIMILAR BETWEEN ECMWF AND GFS...TEMPERATURE FIELDS VARY GREATLY WITH DIFFERENCES WITH POSITION OF FRONTAL ZONE THAT WILL DRIFT BACK AND FORTH ACROSS THE AREA. GEFS MEAN H850 TEMPS ARE RATHER WARM AND LEANED ON THE WARMER SIDE OF THINGS FOR TEMPS. WILL KEEP SOME LOW EVENING POPS THROUGH THE PERIOD AS CWA REMAINS ON FRINGE OF RIDGE AND FRONTAL ZONE MAY PROVIDE SOME FOCUS FOR PRECIPITATION THROUGH THE PERIOD. JRM && .AVIATION... 540 PM MDT TUE AUG 3 2010 FOR THE 00Z TAFS...COMPLEX AND UNCERTAIN TAFS ONCE AGAIN. PRETTY SURE THE THUNDERSTORMS WILL COME BUT NOT SURE FROM WHICH DIRECTION AND WHEN WITH A NUMBER OF POSSIBILITIES. PRETTY GOOD CU AND TOWERING CU DEVELOPMENT AT THIS TIME BUT BELIEVE MAIN CHANCE OF THUNDERSTORMS WILL WAIT TO MOVE IN FROM THE WEST AND NORTHWEST DURING THE LATE EVENING AND OVERNIGHT HOURS. AT THIS TIME CHOSE TO HANDLE WITH VCTS BUT AS STATED BEFORE...IF ONE OF THESE THUNDERSTORMS AFFECTS THE TAF...IT COULD CREATE IFR CONDITIONS. ONCE BECOME CERTAIN OF THIS...WILL UPDATE FOR IT. POSSIBLE THAT ONCE THE THUNDERSTORMS END...STRATUS AND FOG COULD DEVELOP AND AFFECT THE KMCK TAF THROUGH THE MID MORNING HOURS. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS DURING THE LATE AFTERNOON HOURS TOMORROW BUT CHOSE TO NOT MENTION ANYTHING SINCE TOWARD THE END OF THE PERIOD AND THE HIGH DEGREE OF UNCERTAINTY. BULLER && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...FLASH FLOOD WATCH UNTIL 5 AM MDT WEDNESDAY FOR COZ091. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT TUE AUG 3 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1050 AM MDT TUE AUG 3 2010 /1150 AM CDT TUE AUG 3 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT AS ANOTHER WEATHER DISTURBANCE MOVES ACROSS THE AREA. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE HAIL APPROACHING ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE PRIMARY THREAT WILL BE VERY HEAVY RAINFALL AND FLASH FLOODING FROM THE STRONGEST STORMS...GENERALLY NORTH OF A LINE FROM KIT CARSON COLORADO TO COLBY AND NORTON KANSAS. AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY AND LAST NIGHT WILL BE ESPECIALLY VULNERABLE TO FLASH FLOODING AS TODAY AND TONIGHTS ACTIVITY WILL GENERALLY MOVE OVER THOSE SAME AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORTS OF HEAVY RAINFALL AND FLASH FLOODING WOULD BE APPRECIATED. 07
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT TUE AUG 3 2010
NEZ079-040200-
DUNDY-
731 PM MDT TUE AUG 3 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF CHAMPION...OR 16 MILES EAST OF
ALVIN...MOVING NORTHEAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4031 10149 4016 10179 4031 10193 4035 10187
4035 10152
TIME...MOT...LOC 0132Z 233DEG 9KT 4029 10177
JERRYKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT TUE AUG 3 2010
COZ090-040215-
YUMA COUNTY-
738 PM MDT TUE AUG 3 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 734 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF HEARTSTRONG...MOVING
NORTHEAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4003 10241 3988 10272 3998 10281 3999 10281
4000 10280 4006 10280 4021 10259
TIME...MOT...LOC 0138Z 233DEG 9KT 4001 10269
JERRYKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT TUE AUG 3 2010
KSZ016-040230-
GRAHAM-
900 PM CDT TUE AUG 3 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GRAHAM COUNTY IN NORTHWEST KANSAS...
AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF WAKEENEY...MOVING NORTHEAST
AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3912 9960 3912 9969 3912 9987 3913 9988
3932 9961 3930 9959 3913 9959
TIME...MOT...LOC 0201Z 233DEG 9KT 3912 9971
JERRYKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 829 PM MDT TUE AUG 3 2010 NEZ079-040300- DUNDY- 829 PM MDT TUE AUG 3 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA... AT 825 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTH OF PARKS...MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 4007 10135 4008 10203 4035 10202 4035 10133 TIME...MOT...LOC 0229Z 233DEG 9KT 4025 10167 JERRYK
The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 02:52 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Nearby corn fields were heavily damaged by the combination of wind and hail.
Report from the Stratton Fire Department was relayed to NWS through county law enforcement.
Pea sized hail was also occurring at the time of this report.
Many tree branches were blown down in the town of McCook.
Large tree was blown down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244169, 243656, 243657, 243658, 244177.